Iowa, 2020Hail and Damaging Winds in Iowa, July 11, 2020
July 11, 2020 · NWS DVN · 83 events in 10 counties and zones
Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 83
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across eastern Iowa and northwest Illinois Saturday, July 11, producing widespread wind damage and very large hail. The first line of storms came through during the morning, producing damaging wind gusts and reports of quarter to ping pong ball size hail from Independence to Tipton Iowa. A wind gust of 65 MPH was measured just west of Independence. The second round of thunderstorms developed as a result of an upper level disturbance interacting with an atmosphere characterized by extremely high instability with modest vertical wind shear. Activity initially formed in north central Iowa, producing golf ball to two inch hail from Fort Dodge to Waterloo Iowa. Eventually, storms made their way towards the Cedar Rapids/Iowa City metro areas, producing widespread wind damage and hail up to baseball size. These storms continued through the Quad Cities metro east towards Princeton, Sterling, and Hennepin Illinois, producing additional reports of wind damage and winds of 70 to 90 mph. Numerous power outages were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 5:23 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 11, 5:23 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 AM CDT Sat Jul 11 2020
...12z AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 AM CDT Sat Jul 11 2020
High pressure was in control over the Upper Mississippi Valley
with NW flow aloft. Temperatures were in the mid 60s to lower 70s
and conditions were fairly humid. The area has been convection
free so far tonight as the organized activity has stayed across
the western part of Iowa and into Nebraska. Latest RAP analysis
has the mean steering vectors and 1000-500mb thicknesses aligned
from NW to SE, which should guide the western Iowa convection to
the southeast across south-central Iowa.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Sat Jul 11 2020
Main Message:
*Slight risk for severe thunderstorms today across the entire
area. Scattered storms are likely to develop between the mid
afternoon and the evening, some of which could become severe. The
main threats with the strongest storms are damaging wind gusts,
hail, and frequent lightning. The current forecast has the
highest chances for showers and storms across the north and east
(50-70%).
Today and Tonight
A mid-level vorticity max currently over North Dakota will drop to
the southeast today, reaching NE Iowa by this evening. Ascent from
DCVA, and the left exit region of an upper jet, should provide
sufficient lift for scattered storm development as early as the
mid afternoon, but more likely during the late afternoon and
evening.
Today's environment will consist of very warm and humid conditions
with moderate to high instability (SBCAPE between 2000-3500 J/kg)
and low to moderate deep layer shear (30-40 kts). This setup
should provide an instability/shear balance supportive of
organized updrafts and a few supercells. An isolated wind and
large hail threat within a few hours of initiation will transition
to more of a wind dominant threat as cold pools merge and the
convection grows upscale.
The potential for scattered damaging winds, and microbursts from
the strongest storms, is corroborated by high DCAPE (1300+ J/kg)
and theta-e index values (30-35+) on model forecast soundings,
which are a manifestation of dry mid-level air. Due to veered and
weak low-level winds, the overall tornado potential is very low.
Based on HREF members, the most likely timing for storms is
between 3 and 9 PM, before shifting east of the forecast area.
Uttech
.LONG TERM...(Sunday through Friday)
ISSUED AT 300 AM CDT Sat Jul 11 2020
Key Messages:
1. Dry and pleasant conditions Sunday and Monday.
2. Temperatures next week have been lowered some each day in the
extended, with any heat issues likely to remain south of CWA. Best
chance of appreciable rain will be Tuesday night-Wednesday.
Discussion:
Sunday-Monday...any lingering precipitation from overnight will be
just to the east of the area by 12z Sunday. Northwest flow aloft and
a surface high will usher in lower dewpoints resulting in more
comfortable summer conditions. Deep mixing and plentiful sunshine
will help boost highs into the lower 80s, which is near normal for
the middle of July. A nice day outside for sure. There is some
potential for some diurnal showers and storms Sunday afternoon and
evening as hinted by some of the 00z CAMs. However, I feel that this
is overdone, as forecast soundings show quite a bit of mid level dry
air aloft and thus have no mention in the forecast.
Similar conditions are expected Monday with temperatures a few
degrees warmer than Sunday and dewpoints remaining tolerable in the
60s.
Tuesday-Thursday...active zonal flow sets up with several waves
expected to impact the region. Latest 00z model solutions show that
the best chance of rain will be Tuesday night-Wednesday when a cold
front is progged to drop south over the area. Increasing theta-e
advection and pooling moisture ahead of the front will bring a heavy
rain threat. Placement and magnitude of rainfall is still uncertain
and currently with the 00z runs is favored just north of the CWA.
This front will drop south and stall somewhere over northern MO and
eventually lift north as a warm front Thursday and Friday with more
rain chances. Model blend currently has chance PoPs across the CWA
which will be further refined in later forecasts. Many areas in our
IL counties have seen less than 75% of normal rainfall in the past
30 days and could really use some rain.
Friday-Saturday...Increasingly warm and humid conditions will return
to the area as a warm front lifts north into MN/WI. Above normal
temperatures can be expected and is likely to continue beyond the 7
day forecast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 614 AM CDT Sat Jul 11 2020
VFR conditions expected through at least early afternoon at all
TAF sites. Scattered thunderstorms will be possible after 21z.11
with MVFR cigs/vsbys. Confidence in storms hitting terminals
remains low at MLI/BRL and thus kept PROB30 wording there until
better timing and location of storms is realized. Brief IFR is
possible in any of the stronger storms. Conditions will return to
VFR after sunset at all terminals.
&&
.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020
The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.
The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Gross
CLIMATE...Gross
Hazardous weather outlook, Jul 11, 2:49 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.
The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Uttech/Gross
Hail, Buchanan
- When
- July 11, 8:45 AM CST
- Where
- Buchanan County, 1.53 mi E of Otterville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -91.920
Hail, Buchanan
- When
- July 11, 8:47 AM CST
- Where
- Buchanan County, Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.880
Hail, Buchanan
- When
- July 11, 8:47 AM CST
- Where
- Buchanan County, 1.53 mi W of Independence
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.910
Hail, Buchanan
- When
- July 11, 8:47 AM CST to 8:49 AM CST
- Where
- Buchanan County, 0.86 mi NW of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -91.890
The hail lasted for 2 minutes.
Hail, Buchanan
- When
- July 11, 8:47 AM CST to 8:49 AM CST
- Where
- Buchanan County, 0.86 mi NW of Independence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -91.890
The hail lasted for 2 minutes.
Thunderstorm Wind, Buchanan
- When
- July 11, 8:47 AM CST
- Where
- Buchanan County, 1.53 mi W of Independence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.910
A spotter estimated high winds.
Hail, Buchanan
- When
- July 11, 8:49 AM CST
- Where
- Buchanan County, 0.51 mi E of Independence
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.870
Hail, Buchanan
- When
- July 11, 8:50 AM CST
- Where
- Buchanan County, 1.23 mi SW of Independence
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.460, -91.900
Hail, Buchanan
- When
- July 11, 8:50 AM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.890
Numerous golf ball hailstones.
Hail, Linn
- When
- July 11, 9:10 AM CST
- Where
- Linn County, Central City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.200, -91.530
Thunderstorm Wind, Linn
- When
- July 11, 9:20 AM CST
- Where
- Linn County, 3.58 mi W of Coggon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.280, -91.600
Two large metal grain bins downed by thunderstorm winds and blown across a field. A cattle and hay shed was also destroyed.
Hail, Linn
- When
- July 11, 9:25 AM CST
- Where
- Linn County, Central City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -91.530
Thunderstorm Wind, Linn
- When
- July 11, 9:25 AM CST
- Where
- Linn County, Central City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -91.530
A tree was blown down onto a house.
Thunderstorm Wind, Linn
- When
- July 11, 9:34 AM CST
- Where
- Linn County, 3.37 mi WNW of Whittier
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.120, -91.530
A large tree branch blown down along with crop damage.
Thunderstorm Wind, Linn
- When
- July 11, 9:35 AM CST
- Where
- Linn County, 0.69 mi N of Whittier
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.110, -91.470
A large tree branch was reported blown down on Prairie Chapel Road, north of Wittier.
Hail, Linn
- When
- July 11, 9:39 AM CST
- Where
- Linn County, Whittier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -91.470
Estimated 60 mph winds also reported.
Thunderstorm Wind, Jones
- When
- July 11, 9:45 AM CST
- Where
- Jones County, 2.66 mi WNW of Morley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -91.300
Corn damaged, and several trees blown down.
Thunderstorm Wind, Jones
- When
- July 11, 9:45 AM CST
- Where
- Jones County, 1.03 mi E of Fairview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.080, -91.300
A large 6 to 8 inch diameter tree branch was blown down.
Hail, Cedar
- When
- July 11, 10:00 AM CST
- Where
- Cedar County, 2.17 mi WSW of Stanwood
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.890, -91.190
Hail, Cedar
- When
- July 11, 10:10 AM CST
- Where
- Cedar County, 2.17 mi WSW of Stanwood
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.890, -91.190
Hail, Cedar
- When
- July 11, 10:15 AM CST
- Where
- Cedar County, Tipton
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.770, -91.130
Hail, Cedar
- When
- July 11, 10:20 AM CST
- Where
- Cedar County, Tipton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.130
Hail, Benton
- When
- July 11, 3:50 PM CST
- Where
- Benton County, 2.07 mi NW of Van Horne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -92.110
Hail, Benton
- When
- July 11, 4:05 PM CST
- Where
- Benton County, 2.92 mi WSW of Newhall
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.960, -92.030
Hail, Benton
- When
- July 11, 4:08 PM CST
- Where
- Benton County, 2.81 mi S of Van Horne
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.980, -92.090
Hail, Benton
- When
- July 11, 4:12 PM CST
- Where
- Benton County, 2.92 mi WSW of Newhall
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.960, -92.030
Hail, Benton
- When
- July 11, 4:22 PM CST
- Where
- Benton County, 0.86 mi NE of Norway
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -91.910
Up to half dollar size hail reported.
Hail, Benton
- When
- July 11, 4:24 PM CST
- Where
- Benton County, 2.92 mi SE of Newhall
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.940
Hail, Benton
- When
- July 11, 4:28 PM CST
- Where
- Benton County, 2.06 mi W of Walford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.880, -91.890
Hail, Benton
- When
- July 11, 4:30 PM CST
- Where
- Benton County, 2.31 mi NNE of Norway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.930, -91.900
Thunderstorm Wind, Linn
- When
- July 11, 4:30 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -91.780
Several large trees were split or downed, and large limbs snapped.
Hail, Benton
- When
- July 11, 4:33 PM CST
- Where
- Benton County, 0.69 mi N of Norway
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.910, -91.920
Thunderstorm Wind, Linn
- When
- July 11, 4:33 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -91.780
Large tree branches blown down.
Hail, Benton
- When
- July 11, 4:34 PM CST
- Where
- Benton County, Norway
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -91.920
Hail, Benton
- When
- July 11, 4:39 PM CST
- Where
- Benton County, 0.51 mi E of Walford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -91.840
Hail, Linn
- When
- July 11, 4:41 PM CST
- Where
- Linn County, 3.77 mi SW of Fairfax
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.880, -91.830
Hail, Benton
- When
- July 11, 4:45 PM CST
- Where
- Benton County, 1.72 mi SW of Walford
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.860, -91.870
Hail, Iowa
- When
- July 11, 4:47 PM CST
- Where
- Iowa County, 1.38 mi N of East Amana
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.840, -91.870
Thunderstorm Wind, Linn
- When
- July 11, 4:50 PM CST
- Where
- Linn County, 1.38 mi N of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.680
A spotter estimated high winds.
Thunderstorm Wind, Linn
- When
- July 11, 4:54 PM CST
- Where
- Linn County, Alburnett
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.150, -91.620
A citizen reported estimated high winds.
Hail, Muscatine
- When
- July 11, 4:57 PM CST
- Where
- Muscatine County, 3.4 mi WSW of Sweetland Center
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.480, -91.040
Thunderstorm Wind, Linn
- When
- July 11, 4:57 PM CST
- Where
- Linn County, 0.86 mi NW of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -91.660
Several large tree branches blown down.
Thunderstorm Wind, Linn
- When
- July 11, 4:57 PM CST
- Where
- Linn County, 1.72 mi NE of Marion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.050, -91.580
A metal shed was blown across 29th Ave in Marion.
Thunderstorm Wind, Linn
- When
- July 11, 4:57 PM CST
- Where
- Linn County, 0.51 mi W of Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -91.660
A spotter estimated high winds.
Hail, Benton
- When
- July 11, 4:58 PM CST
- Where
- Benton County, 2.31 mi NNE of Norway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.930, -91.900
Thunderstorm Wind, Linn
- When
- July 11, 5:00 PM CST
- Where
- Linn County, 1.03 mi E of Hiawatha
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.030, -91.660
A large tree was blown down, falling through a garage.
Thunderstorm Wind, Linn
- When
- July 11, 5:00 PM CST
- Where
- Linn County, 1.03 mi W of Robins
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.070, -91.690
A two foot diameter tree was blown down.
Thunderstorm Wind, Linn
- When
- July 11, 5:03 PM CST
- Where
- Linn County, 2.92 mi SE of Cedar Rapids
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.610
A spotter estimated high winds.
Thunderstorm Wind, Linn
- When
- July 11, 5:04 PM CST
- Where
- Linn County, 1.72 mi NE of Marion
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.580
Thunderstorm Wind, Jones
- When
- July 11, 5:05 PM CST
- Where
- Jones County, 3.16 mi ESE of Martelle
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.010, -91.310
A wooden barn nearly flattened by strong winds.
Thunderstorm Wind, Jones
- When
- July 11, 5:06 PM CST
- Where
- Jones County, Anamosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -91.280
Small trees damaged and a flag pole snapped.
Hail, Johnson
- When
- July 11, 5:07 PM CST
- Where
- Johnson County, 0.69 mi N of North Liberty
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -91.620
Hail, Johnson
- When
- July 11, 5:09 PM CST
- Where
- Johnson County, 1.55 mi E of North Liberty
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -91.590
Thunderstorm Wind, Linn
- When
- July 11, 5:11 PM CST
- Where
- Linn County, 1.24 mi SE of Robins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -91.650
A four inch diameter tree branch blown down.
Hail, Johnson
- When
- July 11, 5:14 PM CST to 5:19 PM CST
- Where
- Johnson County, 0.52 mi E of North Liberty
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -91.610
Quarter to golf ball sized hail lasted 5 minutes.
Thunderstorm Wind, Jones
- When
- July 11, 5:18 PM CST
- Where
- Jones County, 1.38 mi S of Langworthy
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -91.230
A large tree was blown down in a field.
Thunderstorm Wind, Cedar
- When
- July 11, 5:20 PM CST
- Where
- Cedar County, 0.51 mi E of Mechanicsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.900, -91.260
A utility pole was down, as reported by DOT, and the power lines were blocking both lanes of traffic.
Hail, Iowa
- When
- July 11, 5:21 PM CST
- Where
- Iowa County, 0.52 mi E of Victor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -92.290
Hail, Johnson
- When
- July 11, 5:22 PM CST
- Where
- Johnson County, 0.86 mi NE of Tiffin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -91.660
Hail, Johnson
- When
- July 11, 5:22 PM CST
- Where
- Johnson County, 0.86 mi SW of North Liberty
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -91.630
Hail, Johnson
- When
- July 11, 5:25 PM CST
- Where
- Johnson County, 0.86 mi SW of Iowa City
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.560
Hail, Johnson
- When
- July 11, 5:25 PM CST
- Where
- Johnson County, 1.24 mi SE of Oakdale
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.690, -91.600
Hail, Johnson
- When
- July 11, 5:28 PM CST
- Where
- Johnson County, 0.52 mi E of Oakdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -91.610
Thunderstorm Wind, Cedar
- When
- July 11, 5:28 PM CST
- Where
- Cedar County, 0.86 mi NW of Clarence
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.890, -91.060
Large tree branches blown down.
Hail, Johnson
- When
- July 11, 5:30 PM CST
- Where
- Johnson County, 0.52 mi W of Iowa City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -91.560
Thunderstorm Wind, Cedar
- When
- July 11, 5:30 PM CST
- Where
- Cedar County, 1.03 mi E of Mechanicsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.900, -91.250
A photo of large tree branches down was received. They also reported power lines blown down.
Thunderstorm Wind, Cedar
- When
- July 11, 5:35 PM CST
- Where
- Cedar County, Tipton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -91.130
Several trees were blown down in Tipton.
Hail, Johnson
- When
- July 11, 5:37 PM CST
- Where
- Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -91.510
Thunderstorm Wind, Cedar
- When
- July 11, 5:40 PM CST
- Where
- Cedar County, 0.86 mi NE of Lowden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.860, -90.920
An observer estimated high winds.
Thunderstorm Wind, Clinton
- When
- July 11, 5:41 PM CST
- Where
- Clinton County, 1.03 mi E of Toronto
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -90.860
Several trees were blown down in Toronto, Iowa.
Thunderstorm Wind, Muscatine
- When
- July 11, 5:44 PM CST
- Where
- Muscatine County, Atalissa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -91.170
A tree was blown onto power lines.
Thunderstorm Wind, Clinton
- When
- July 11, 5:50 PM CST
- Where
- Clinton County, 0.86 mi NE of Calamus
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -90.760
A large tree was blown down in Calamus, blocking a roadway.
Thunderstorm Wind, Scott
- When
- July 11, 5:50 PM CST
- Where
- Scott County, 0.69 mi N of Maysville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -90.730
Several 4 inch tree limbs were blown down.
Thunderstorm Wind, Jones
- When
- July 11, 5:54 PM CST
- Where
- Jones County, Anamosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -91.280
A spotter estimated high winds.
Thunderstorm Wind, Scott
- When
- July 11, 6:00 PM CST
- Where
- Scott County, 1.24 mi SE of Eldridge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -90.580
Several large tree branched blown down.
Thunderstorm Wind, Scott
- When
- July 11, 6:00 PM CST
- Where
- Scott County, 1.24 mi NE of Davenport Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.630, -90.560
Very high winds observed at a residence.
Thunderstorm Wind, Clinton
- When
- July 11, 6:02 PM CST
- Where
- Clinton County, 2.57 mi SSW of Dewitt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.786, -90.570
A large 3 to 4 foot diameter tree was blown down on 270th Street, southwest of DeWitt.
Thunderstorm Wind, Scott
- When
- July 11, 6:03 PM CST
- Where
- Scott County, 0.86 mi SW of Davenport Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.610, -90.590
Thunderstorm Wind, Scott
- When
- July 11, 6:05 PM CST
- Where
- Scott County, 1.03 mi W of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -90.490
A few 2-3 inch tree branches blown down.
Thunderstorm Wind, Scott
- When
- July 11, 6:05 PM CST
- Where
- Scott County, 1.98 mi ESE of Parkview
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.688, -90.545
Several trees down on the southwest side of Park View, with some falling over power lines along Scott Park Road. Numerous large tree branches blown down.
Thunderstorm Wind, Scott
- When
- July 11, 6:08 PM CST
- Where
- Scott County, 1.48 mi NNE of Davenport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.550, -90.570
A 6 inch diameter limb down at Brady Street and 29th Street.
Thunderstorm Wind, Scott
- When
- July 11, 6:14 PM CST
- Where
- Scott County, 3.17 mi SSW of Davenport Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.580, -90.610
Several trees were blown down.
Hail, Scott
- When
- July 11, 6:19 PM CST
- Where
- Scott County, 1.48 mi NNE of West Lake Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -90.670
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 11, 2020$104,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906802, 906809, 906810, 906811, 906812, 906894, 906813, 906814, 906815, 906817, 906855, 906818, 906856, 906857, 906859, 906819, 906860, 906861, 906820, 906821, 906822, 906823, 906824, 906825, 906827, 906828, 906829, 906830, 906831, 906832, 906862, 906833, 906863, 906836, 906837, 906838, 906839, 906840, 906895, 906896, and more.